Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


PEP toxicity ?
Sep 14, 2007

Dear Doctor, I had an unprotected sexual exposure to a person in mid April who had a high likelyhood of being HIV positive. I approcahed my primary doctor the next day and he, not being an HIV expert, started me on Combivir, Kaletra, and Viread (Tenofovir) for PEP. I took all of them as prescribed for 2 weeks but was having too many side effects (GI, acidosis etc) and had to stop Kaletra after 2wks but continued and finished Combivir and Viread as prescribed for 28days. For the last few months since stopping my meds I have been having mirgratory bone pain, upset stomach with bitter metallic (not like GERD) taste in my mouth, generalized weakness, and 2 "knots" that have shown up on my body that are painful (one on my R mid scapular region and one just in front of my R ear (not responsive to NSAIDS or muscle relaxant). My latest tests were done 3days ago on Sept 4th (a little over 20wk post exposure and 16wk post PEP) that showed a negative HIV-1/2 Ab ELISA, and an undetectable (<100) HIV1 RNA level. So I doubt that HIV is the cause for these symptoms. However I am concerned over the toxigenicity of these drugs. I know that they are fairly new and not well studied and the regimen that was prescribed to me was probably a little overkill. But are you aware of the above meds having any carcinogenic potential or other side effects that might explain my symptoms. Please make any recommendations on what I should do from this point.. Thanks for your help. -A

Response from Dr. Henry

2-4 weeks of exposure to the HIV medications you took have not been linked to the development of cancer. Many patients will have stomach, taste, and other side effects on that regimen which generally clear once the medications have been stopped. I have observed a small number of patients who report persistent side effects after stopping the meds after 2-4 weeks of PEP-related exposure. Those patients did not develop any serious health problem with longer observation. KH



Previous
EXTREME WEAKNESS
Next
Needlestick

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement